Alert archive / Idaho / Winter Storm Warnings in 2012

Winter Storm Warning 7, NWS Pocatello, ID

March 15, 2012

NWS Pocatello, ID issued this winter storm warning at Mar 15, 2012, 2:48 AM MDT. It took effect at Mar 15, 2012, 6:00 PM MDT. It was in force for 66 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2012, 2:48 AM MDT (08:48 UTC)
In effect from
Mar 15, 2012, 6:00 PM MDT
Expired
Mar 18, 2012, 12:00 PM MDT
In force
66 hr
Issued by
NWS Pocatello, ID

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WWUS45 KPIH 150848
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
248 AM MDT THU MAR 15 2012

IDZ018-031-152030-
/O.UPG.KPIH.WS.A.0006.120316T0000Z-120317T0000Z/
/O.NEW.KPIH.WS.W.0007.120316T0000Z-120317T0000Z/
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
248 AM MDT THU MAR 15 2012

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM
MDT FRIDAY ABOVE 6500 FEET...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WINTER
STORM WARNING FOR SNOW ABOVE 6500 FEET...WHICH IS IN EFFECT FROM 6 PM
THIS EVENING TO 6 PM MDT FRIDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* TIMING...A WARM PACIFIC STORM WILL MOVE INTO THE CENTRAL IDAHO
  MOUNTAINS LATE THIS AFTERNOON AND CONTINUE THROUGH FRIDAY.

* MAIN IMPACT...SNOW...HEAVY AT TIMES...IS EXPECTED ABOVE 6500
  FEET. STORM TOTAL ACCUMULATIONS OF 10 TO 15 INCHES ARE EXPECTED.

* LOCATIONS INCLUDE...STANLEY...GALENA SUMMIT...SUN VALLEY SKI 
  RESORT...AND SMILEY CREEK LODGE. 

* OTHER IMPACTS...AREAS OF BLOWING AND DRIFTING SNOW MAY HAMPER 
  TRAVEL...PARTICULARLY OVER GALENA SUMMIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE AT TIMES.

&&

$$
7 follow-up statements
593 
WWUS45 KPIH 152023
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
223 PM MDT THU MAR 15 2012

IDZ018-031-161100-
/O.CON.KPIH.WS.W.0007.120316T0000Z-120317T0000Z/
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
223 PM MDT THU MAR 15 2012

...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 6 PM MDT FRIDAY...

A WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING
TO 6 PM MDT FRIDAY. 

* TIMING...A WARM PACIFIC STORM WILL MOVE INTO THE CENTRAL IDAHO 
  MOUNTAINS LATE THIS AFTERNOON AND CONTINUE THROUGH FRIDAY. 

* MAIN IMPACT...SNOW...HEAVY AT TIMES...IS EXPECTED ABOVE 6500
  FEET. STORM TOTAL ACCUMULATIONS OF 6 TO 12 INCHES ARE EXPECTED.

* LOCATIONS INCLUDE...STANLEY...GALENA SUMMIT...SUN VALLEY SKI 
  RESORT...AND SMILEY CREEK LODGE. 

* OTHER IMPACTS...AREAS OF BLOWING AND DRIFTING SNOW MAY HAMPER 
  TRAVEL...PARTICULARLY OVER GALENA SUMMIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE AT TIMES.

&&

$$
380 
WWUS45 KPIH 161013
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
413 AM MDT FRI MAR 16 2012

IDZ018-031-170000-
/O.CON.KPIH.WS.W.0007.000000T0000Z-120317T0000Z/
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
413 AM MDT FRI MAR 16 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING. 

* TIMING...A WARM PACIFIC STORM WILL CONTINUING MOVING THROUGH THE
  CENTRAL IDAHO MOUNTAINS TODAY.

* MAIN IMPACT...SNOW...HEAVY AT TIMES...IS EXPECTED ABOVE 6500 
  FEET. STORM TOTAL ACCUMULATIONS OF 6 TO 12 INCHES ARE 
  EXPECTED. 

* LOCATIONS INCLUDE...STANLEY...GALENA SUMMIT...SUN VALLEY SKI 
  RESORT...AND SMILEY CREEK LODGE. 

* OTHER IMPACTS...AREAS OF BLOWING AND DRIFTING SNOW MAY HAMPER 
  TRAVEL...PARTICULARLY OVER GALENA SUMMIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE AT TIMES.

&&

$$
732 
WWUS45 KPIH 161843
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1243 PM MDT FRI MAR 16 2012

IDZ018-031-171200-
/O.EXT.KPIH.WS.W.0007.000000T0000Z-120318T0000Z/
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
1243 PM MDT FRI MAR 16 2012

...WINTER STORM WARNING NOW IN EFFECT UNTIL 6 PM MDT SATURDAY...

* TIMING...SNOW AND WINDS WILL TAPPER OFF FOR A SHORT PERIOD THIS
  AFTERNOON AND EARLY EVENING...THEN INCREASE AGAIN BY MIDNIGHT
  FRIDAY NIGHT AND CONTINUE THROUGH SATURDAY AFTERNOON. 

* MAIN IMPACT...SNOW...HEAVY AT TIMES...IS EXPECTED ABOVE 6500
  FEET. ADDITIONAL SNOW ACCUMULATION OF 3 TO 7 INCHES IS EXPECTED
  THROUGH SATURDAY AFTERNOON. 

* LOCATIONS INCLUDE...STANLEY...GALENA SUMMIT...SUN VALLEY SKI 
  RESORT...AND SMILEY CREEK LODGE. 

* OTHER IMPACTS...AREAS OF BLOWING AND DRIFTING SNOW MAY HAMPER 
  TRAVEL...PARTICULARLY OVER GALENA SUMMIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE AT TIMES.

&&

$$
967 
WWUS45 KPIH 171158
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
558 AM MDT SAT MAR 17 2012

IDZ018-031-180000-
/O.CON.KPIH.WS.W.0007.000000T0000Z-120318T0000Z/
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
558 AM MDT SAT MAR 17 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM MDT LATE THIS
AFTERNOON.

* TIMING...HEAVY SNOW FALL IS OCCURRING CURRENTLY OVER THE AREA.
  EXPECT MODERATE TO HEAVY SNOWFALL TO CONTINUE THROUGH THIS
  AFTERNOON.

* MAIN IMPACT...SNOW...HEAVY AT TIMES...IS EXPECTED ABOVE 6500
  FEET. ADDITIONAL SNOW ACCUMULATION OF 3 TO 7 INCHES IS EXPECTED
  THROUGH THIS AFTERNOON.

* LOCATIONS INCLUDE...STANLEY...GALENA SUMMIT...SUN VALLEY SKI 
  RESORT...AND SMILEY CREEK LODGE. 

* OTHER IMPACTS...AREAS OF BLOWING AND DRIFTING SNOW MAY HAMPER 
  TRAVEL...PARTICULARLY OVER GALENA SUMMIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE AT TIMES.

&&

$$
537 
WWUS45 KPIH 172141
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
341 PM MDT SAT MAR 17 2012

IDZ018-031-181200-
/O.EXT.KPIH.WS.W.0007.000000T0000Z-120318T1800Z/
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
341 PM MDT SAT MAR 17 2012

...WINTER STORM WARNING NOW IN EFFECT UNTIL NOON MDT SUNDAY...

* TIMING...ADDITIONAL ACCUMULATION OF SNOW IS EXPECTED BETWEEN 9
  PM MDT AND SUNDAY MORNING. 

* MAIN IMPACT...SNOW...HEAVY AT TIMES...IS EXPECTED ABOVE 6500
  FEET. AN ADDITIONAL 3 TO 6 INCHES OF SNOW IS EXPECTED. TOTAL
  SNOW ACCUMULATION WILL BE 17 TO 20 INCHES.

* LOCATIONS INCLUDE...STANLEY...GALENA SUMMIT...SUN VALLEY SKI 
  RESORT...AND SMILEY CREEK LODGE. 

* OTHER IMPACTS...AREAS OF BLOWING AND DRIFTING SNOW MAY HAMPER 
  TRAVEL...PARTICULARLY OVER GALENA SUMMIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE AT TIMES.

&&

$$
600 
WWUS45 KPIH 181056
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
456 AM MDT SUN MAR 18 2012

IDZ018-031-181800-
/O.CON.KPIH.WS.W.0007.000000T0000Z-120318T1800Z/
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
456 AM MDT SUN MAR 18 2012

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY. 

* TIMING...ADDITIONAL ACCUMULATION OF SNOW IS EXPECTED THIS
  MORNING UNTIL NOON TODAY.

* MAIN IMPACT...SNOW...HEAVY AT TIMES...IS EXPECTED ABOVE 6500
  FEET. AN ADDITIONAL 2 TO 4 INCHES OF SNOW IS EXPECTED. TOTAL
  SNOW ACCUMULATION WILL BE 17 TO 20 INCHES.

* LOCATIONS INCLUDE...STANLEY...GALENA SUMMIT...SUN VALLEY SKI 
  RESORT...AND SMILEY CREEK LODGE. 

* OTHER IMPACTS...AREAS OF BLOWING AND DRIFTING SNOW MAY HAMPER 
  TRAVEL...PARTICULARLY OVER GALENA SUMMIT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW ARE
EXPECTED. STRONG WINDS ARE ALSO POSSIBLE. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE AT TIMES.

&&

$$
901 
WWUS45 KPIH 181753
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1153 AM MDT SUN MAR 18 2012


IDZ018-031-181900-
/O.EXP.KPIH.WS.W.0007.000000T0000Z-120318T1800Z/
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
1153 AM MDT SUN MAR 18 2012

...WINTER STORM WARNING WILL EXPIRE AT NOON MDT TODAY...

THE WINTER STORM OF THE PAST TWO DAYS BROUGHT ABOUT A FOOT AND A
HALF OF SNOW TO THE SAWTOOTH MOUNTAINS ABOVE 6500 FEET OF
ELEVATION. THE STORM SYSTEM IS BEGINNING TO MOVE TO THE EAST.
SCATTERED SNOW SHOWERS WILL REMAIN THIS AFTERNOON AND TONIGHT BUT
WITH LITTLE ADDITIONAL ACCUMULATION. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Mar 15, 2:33 AM MDT, 15 minutes earlier.

Area forecast discussion, Mar 15, 2:33 AM MDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
235 PM MDT WED MAR 14 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. THE LATEST SATELLITE
IMAGERY WAS SHOWING THE NEXT PAC LOW SPINNING UP NEAR VANCOUVER
ISLAND EARLY THIS MORNING WHILE THE ASSOCIATED MOIST CYCLONIC FLOW
WAS SPREADING INTO WASHINGTON AND OREGON. NUMERICAL MODELS SHOW
SECONDARY SHORT-WAVE ENERGY EJECTING FROM THE LOW INTO
OREGON/WASHINGTON THIS AFTERNOON/EVENING WHICH WILL DRIVE THE STORM
TRACK BACK INTO THE CNTRL MOUNTAINS OVERNIGHT AND CONTINUING THROUGH
FRIDAY. ALMOST A REPEAT EVENT TO THURSDAY/THURSDAY NIGHT EXCEPT WITH
A MORE VIGOROUS MOISTURE TAP. HAVE UPGRADED THE WINTER STORM WATCH
ABOVE 6500 FEET TO A WARNING. ADDITIONAL CONCERN IS THE HEAVY
RAINFALL EXPECTED BELOW 6500 FEET ON REMAINING SNOW PACK AND
SATURATED SOIL NOT ONLY IN THE FRONT RANGE LEADING INTO THE CNTRL
MOUNTAINS BUT ALONG THE ERN HIGHLANDS AS WELL FRIDAY THROUGH FRIDAY
NIGHT. THE STRONG MOISTURE TAP IS UNRELENTING AS ADDITIONAL
SHORT-WAVE ENERGY DIGS SE THROUGH CALIFORNIA SATURDAY AND THE STRONG
SUB-TROPICAL FLOW LIFTS NORTH THROUGH NEVADA INTO THE CNTRL
MOUNTAINS SATURDAY SHIFTING INTO THE ERN HIGHLANDS SATURDAY EVENING
BEFORE TAPERING OFF RAPIDLY OVERNIGHT FROM WEST TO EAST. GIVEN THE
ELEVATED SNOW LEVELS AND LONG DURATION RAIN EVENT IN LOWER
ELEVATIONS HAVE DECIDED TO ISSUE AN AREAL FLOOD WATCH ACROSS
PORTIONS OF THE REGION (SEE HYDROLOGY SECTION BELOW). HUSTON

.LONG TERM...SUNDAY THROUGH THURSDAY. LITTLE CHANGE MADE TO THE
EXTENDED FORECAST. SUNDAY AND MONDAY STILL LOOK WET AS THE UPPER
TROUGH PASSES THROUGH THE AREA. ALTHOUGH BOTH DAYS MAY BE SHOWERY
AND NOT RAIN/SNOW THE ENTIRE TIME. SNOW LEVELS WILL PROBABLY BE COLD
ENOUGH TO REACH VALLEY FLOORS...BUT NOT EXPECTING MUCH ACCUMULATION
AT THIS TIME. MODELS STILL DONT HAVE A REAL GOOD HANDLE ON MIDDLE OF
NEXT WEEK. EXPECT SOME SORT OF TRANSITION BEFORE ANOTHER LARGE
TROUGH DEVELOPS OVER THE EASTERN PACIFIC LATE NEXT WEEK. DURING THIS
TRANSITION...THERE COULD BE SOME SHOWERS BUT WARMER TEMPS ARE LIKELY
AS WELL. VALLE
&&

.AVIATION...EXPECT SHOWERY WEATHER TODAY AS THE NEXT SYSTEM BEGINS
TO MOVE INTO THE AREA. EXPECT CONDITIONS TO REMAIN MAIN
VFR...PROBABLY DROPPING TO MVFR AT KSUN THIS AFTERNOON AS THE
PRECIPITATION PICKS UP. PRECIPITATION SHOULD OVERSPREAD THE REGION
OVERNIGHT WITH LOWERING CEILINGS LIKELY. VALLE
&&

.HYDROLOGY...EXPECT AN EXTENDED WET PERIOD TONIGHT THROUGH
SATURDAY. SIGNIFICANT RAINFALL BELOW 6500FT IS EXPECTED WHICH COULD
CAUSE AREAS OF ELEVATED FLOW AND/OR FLOODING WITHIN THE LOWER
DRAINAGE BASINS AND SECONDARY TRIBUTARIES OF SE IDAHO. AN AREAL
FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF SE IDAHO WHILE AN AREAL
FLOOD WARNING CONTINUES FOR FREMONT COUNTY WHERE ONGOING FLOODING IS
CONTINUING. THE WATCH MAY BE EXTENDED INTO SATURDAY AS MODELS
CONTINUE TO SHOW HIGH PRECIPITATION AMOUNTS ACROSS THE AREA. HUSTON
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING ABOVE 6500 FEET TONIGHT THROUGH FRIDAY
IDZ018-031.

AREAL FLOOD WATCH BELOW 6500 FEET FOR PORTIONS OF
IDZ017-019-020-022-023-024-025-031-032 TONIGHT THROUGH FRIDAY NIGHT.
&&
Hazardous weather outlook, Mar 14, 2:51 PM MDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
251 PM MDT WED MAR 14 2012

IDZ017>025-031-032-152100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
251 PM MDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALIZED FLOODING IS CONTINUING WITHIN FREMONT COUNTY AND A
FLOOD ADVISORY CONTINUES IN THAT REGION TODAY DUE TO CONTINUED LOW
ELEVATION SNOW MELT AND RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF MOUNTAIN SNOW AND VALLEY RAIN WILL CONTINUE THROUGHOUT
MUCH OF THE PERIOD. A WINTER STORM WATCH FOR THE CENTRAL MOUNTAINS
IS IN EFFECT THURSDAY NIGHT THROUGH FRIDAY. HEIGHTENED AREAL FLOOD
POTENTIAL IS ANTICIPATED FRIDAY AND SATURDAY AS THE MOIST PACIFIC
STORM TRACK CONTINUES TO SETTLE ACROSS THE REGION. A HYDROLOGIC
OUTLOOK HAS BEEN POSTED WITH AN AREAL FLOOD WATCH LIKELY TO FOLLOW
AS EARLY AS THURSDAY IN ANTICIPATION OF STRONGER RAINFALL
FRIDAY/SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:08 AM MDTFlood WatchPIH35 hr
Mar 15, 11:41 AM MDTAreal Flood WarningPIHFremont5 days

Nearby

Winter Storm Warnings in Idaho, 2012Every winter storm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.